Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS Des Moines, IA

September 6, 20204 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2020, 2:14 AM CDT for 4 counties in Iowa. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2020, 2:14 AM CDT (07:14 UTC)
Expired
Sep 6, 2020, 3:00 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Emmet County, IA, Hancock County, IA, Kossuth County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:44 AM CDTTSTM WND GST 65Ledyard, IAREPORT RELAYED VIA SOCIAL MEDIA. MARBLE SIZED HAIL ALSO REPORTED.
Sep 6, 2:54 AM CDTTSTM WND DMGLedyard, IAREPORTS OF DOWNED LIMBS AND POWER OUTAGES. REPORT RELAYED VIA TWITTER.
Sep 6, 2:54 AM CDTTSTM WND GST 834 Nne Titonka, IAPERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KDMX 060714
SVRDMX
IAC063-081-109-189-060800-
/O.NEW.KDMX.SV.W.0161.200906T0714Z-200906T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
214 AM CDT Sun Sep 6 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Emmet County in northwestern Iowa...
  Northern Kossuth County in north central Iowa...
  Northern Hancock County in north central Iowa...
  Winnebago County in north central Iowa...

* Until 300 AM CDT.

* At 214 AM CDT, a severe thunderstorm was located 7 miles southwest
  of Elmore, or 20 miles southeast of Fairmont, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Forest City, Lake Mills, Iowa Lake, Rice Lake, Union Slogh,
  Armstrong, Buffalo Center, Bancroft, Swea City, Thompson, Leland,
  Lakota, Crystal Lake, Woden, Rake, Ledyard, Scarville, Miller,
  Hayfield and Pilot Knob State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9350 4315 9350 4334 9457 4350 9456
TIME...MOT...LOC 0714Z 277DEG 31KT 4342 9418 

HAIL...1.25IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
451 
WWUS53 KDMX 060736
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
236 AM CDT Sun Sep 6 2020

IAC063-081-109-189-060800-
/O.CON.KDMX.SV.W.0161.000000T0000Z-200906T0800Z/
Emmet IA-Kossuth IA-Hancock IA-Winnebago IA-
236 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN EMMET...NORTHERN KOSSUTH...NORTHERN HANCOCK AND
WINNEBAGO COUNTIES...

At 235 AM CDT, a severe thunderstorm was located near Elmore, or 18 
miles southeast of Fairmont, moving east at 50 mph. Another strong 
storm was further east moving into Winnebago county.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Forest City, Lake Mills, Iowa Lake, Rice Lake, Union Slogh,
Armstrong, Buffalo Center, Bancroft, Swea City, Thompson, Leland,
Lakota, Crystal Lake, Woden, Rake, Ledyard, Scarville, Miller,
Hayfield and Pilot Knob State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4350 9350 4315 9350 4334 9457 4350 9456
TIME...MOT...LOC 0735Z 291DEG 42KT 4346 9420 

HAIL...1.75IN
WIND...60MPH
 
$$

Donavon
242 
WWUS53 KDMX 060745
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
245 AM CDT Sun Sep 6 2020

IAC063-060755-
/O.CAN.KDMX.SV.W.0161.000000T0000Z-200906T0800Z/
Emmet IA-
245 AM CDT Sun Sep 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMET COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Iowa.

LAT...LON 4350 9350 4315 9350 4331 9441 4350 9426
TIME...MOT...LOC 0745Z 293DEG 36KT 4341 9407 

$$

IAC081-109-189-060800-
/O.CON.KDMX.SV.W.0161.000000T0000Z-200906T0800Z/
Kossuth IA-Hancock IA-Winnebago IA-
245 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHERN KOSSUTH...NORTHERN HANCOCK AND WINNEBAGO COUNTIES...

At 245 AM CDT, a severe thunderstorm was located near Elmore, or 24
miles northwest of Forest City, moving southeast at 40 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Forest City, Lake Mills, Rice Lake, Union Slogh, Buffalo Center,
Bancroft, Swea City, Thompson, Leland, Lakota, Crystal Lake, Woden,
Rake, Ledyard, Scarville, Miller, Hayfield, Pilot Knob State Park,
Lake Mills Municipal Airport and Forest City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4350 9350 4315 9350 4331 9441 4350 9426
TIME...MOT...LOC 0745Z 293DEG 36KT 4341 9407 

HAIL...2.00IN
WIND...60MPH
 
$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:02 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 6, 12:02 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1202 AM CDT Sun Sep 6 2020

.UPDATE...
Issued at 642 PM CDT Sat Sep 5 2020

Continuing to monitor mesoscale/synoptic trends this evening.
HiRes models have been consistent in taking most of the convection
into northeast Iowa; though the 18z NAMNest which is usually not
the model of choice, has brought the convection farther west into
central Iowa later this evening. The current issue remains the
moisture axis nearer the sfc along with the slightly slower
progression of the warm front to the northeast today. There is a
potential that the convection may try to ride back into the boundary
tonight with an overall farther west track. Will need to evaluate
hourly as evening progresses. Timing generally on track for 04-06z
initiation over southwest MN or southeast SD. Once the initiation
is set, forecasting the shorter term evolution will have higher
confidence. Needless to say, tonight's forecast is still fluid and
may change.

&&

.DISCUSSION.../Tonight through Saturday/
Issued at 233 PM CDT Sat Sep 5 2020

Overview...Hot weather today and tomorrow with storm chances
tonight into early Sunday morning will be followed by a cool to
chilly and wetter pattern by Monday night into the rest of the
week.

Details...High pressure over the region today has provided plenty of
sunshine and allowed temperatures to reach into the 80s and even low
90s in southwestern Iowa. A stalled boundary well to the southwest
of the state will lift northeastward into Iowa this evening aided by
strong low level warm air advection on the nose of a ~50 knot, 850mb
low level jet. Forecast soundings from a variety of high resolution
models show MUCAPE values between 2000 to 3000 J/kg with mid-level
lapse rates approaching 8 C/km and strong deep layer shear in excess
of 50 knots over southern Minnesota and northern Iowa by this
evening. While soundings also indicate a decent surface inversion
forming after sunset a few hundred meters above ground level,
elevated storm development is likely mid to late this evening over
southwestern Minnesota. Once storms develop, they should be able to
sustain themselves in the ample instability and shear environment.
Hodographs have low level curvature and this may allow for initial
(elevated) supercell storm mode. However, as they move into north
central and northeastern Iowa overnight, they should begin to
congeal and become more linear as they push either southeast or east-
southeast near if not more likely after midnight. Corfidi vectors do
show more of a southward trajectory, which isn't shown much in the
convective allowing models at this point with recent runs of the
HRRR pushing the convection nearly out of our forecast area. If the
cold pool can become established, this may allow for strong wind
gusts to reach the surface. However, the surface inversion does
bring into question whether wind gusts aloft will reach the surface,
but the potential is there. Hail will be the other concern given
storm mode before the system goes linear with soundings showing
plenty of CAPE within the hail growth zone. Bulk shear and 0-1km and
0-3km SRH values are quite high, but thinking is that the inversion
and low level inhibition will keep at bay a QLCS tornado risk. The
most likely area for severe weather tonight appears to be north and
east of an Estherville to Waterloo line. The strongest storms will
be east of our central Iowa area of forecast responsibility by
sunrise with perhaps lingering weaker storms or showers.

In the wake of the precipitation Sunday morning, it will be a hot,
steamy, and breezy day ahead of a cold front that will move through
much of central Iowa in the afternoon and evening. Temperatures will
be in 90s and with dewpoints in the 60s with heat indices pushing
the middle 90s to around 100 degrees in most places. The other
aspect of tomorrow with be the breezy winds with the tight pressure
gradient across the state. Forecast soundings show boundary layer
mixing of 3000 to 4000 feet by mid to late morning into the
afternoon with with winds at the top of the mixed layer around 40
knots. The higher dewpoints/humidity should mitigate fire weather
concerns despite the dry antecedent conditions and the gusty
winds. As the front moves into southwestern Iowa--if there is
enough convergence--there may be a few storms that develop late in
the afternoon.

A significant pattern change to cooler and wetter weather is
expected next week. The cold front will push south of the state
Sunday night and stall over the Ozarks and Ohio Valley into at least
the middle of next week setting up a strong baroclinic zone south of
the state. Surges of low level thermal lift moving over this boundary
into our region  will allow for periods of showers from Monday night
through late next week. Further aloft, a longwave trough will be
sinking over the northern states and eventually a closed low is
expected to form and drift eastward over the central Plains passing
through Iowa, which will prolong rain chances into late next week.
One cautionary note is that there is dry air not far away to the
northwest that could push southward and thus push the rain area
farther south than currently forecast, but likely not out of Iowa. A
broad look at thunder chances next week suggest Monday night into
Tuesday holds the most promise for thunder. Temperatures will drop
by 20 to 25 degrees from Sunday to Monday and another 15 to 20
degrees from Monday to Tuesday. Highs around 80 degrees are typical
for early September, but will be in the 50s Tuesday and Wednesday
and 60s Thursday and Friday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1201 AM CDT Sun Sep 6 2020

Main concerns this period will be continued development of
convection. Though the balance of the convection will again affect
KFOD, KMCW, and KALO...a southerly shift will bring some nearer
KDSM and KOTM overnight. Have added VCTS to both sites for brief
window. Winds tomorrow will be strong; especially after 15z as
storms shift east and southwest mixing increases. Still a
prospect of strong, damaging wind gusts overnight at northern
sites KMCW and KALO. Will monitor and update, if needed. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
DISCUSSION...Ansorge
AVIATION...REV
Hazardous weather outlook, Sep 5, 9:51 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
951 PM CDT Sat Sep 5 2020

IAZ004>007-015>017-023>028-034>039-047>050-060>062-075-070300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Mahaska-
951 PM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are expected to move into the outlook area late
evening and overnight. Severe storms are possible with large hail
and damaging wind gusts the main threats. Locally heavy rainfall
is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible mainly Sunday morning. Stronger storms
may produce very strong wind gusts. Heavy rainfall is also
possible.

Multiple rounds of showers and thunderstorms forecast this week.
The severe threat will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed tonight.

IAZ033-044>046-057>059-070>074-081>086-092>097-070300-
Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
951 PM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated thunderstorms are possible overnight. Strong wind is
possible with the more intense storms. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible across eastern portions of the outlook
area Sunday morning and again later in the afternoon. Stronger
storms may produce very strong wind gusts. Heavy rainfall is also
possible.

Multiple rounds of showers and thunderstorms forecast this week.
The severe threat will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FAB

In the hours before

Local storm report, Sep 6, 1:20 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
120 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     HAIL             READLYN                 42.70N 92.23W
09/06/2020  E1.75 INCH       BREMER             IA   PUBLIC

            REPORTED ON SOCIAL MEDIA VIA KWWL.

&&

CAH
Local storm report, Sep 6, 1:46 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
146 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             2 N DUNKERTON           42.60N 92.16W
09/06/2020  E1.75 INCH       BLACK HAWK         IA   PUBLIC

            REPORTED ON SOCIAL MEDIA VIA KGAN.

&&

CAH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 12:39 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer36 min
Sep 6, 1:32 AM CDTSevere Thunderstorm WarningDMXEmmet, Hancock, Kossuth, Winnebago43 min
Sep 6, 2:21 AM CDTSevere Thunderstorm WarningDMXBremer19 min
Sep 6, 2:57 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth48 min
Sep 6, 3:14 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Wright46 min
Sep 6, 3:40 AM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Hancock, Hardin, Wright50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.